The Pill Crisis

Tainted+bottles+of+30+mg+Xanax+and+Oxycodone+pills+have+been+circulating+throughout+the+city.

Unsplash

Tainted bottles of 30 mg Xanax and Oxycodone pills have been circulating throughout the city.

Early in March this year, officials in Boulder county notified our community about fentanyl-laced street drugs circling. Since the announcement, our city has had several fatal overdose cases tied to the recent contamination, and many have lost a loved one. The Coronavirus pandemic led to a 30% increase in overdose deaths nationwide and according to the Denver Post a 59% increase in Colorado. There were 1,313 fatal overdoses as of last year. Common accidental overdoses have a considerable impact on the body, usually involving irreversible liver or kidney damage, but fentanyl-laced drugs lead to slowed respiration, reduced blood pressure, nausea, fainting, seizures, and death. The effects of a Fentanyl overdose are fatal to an unspeakable extent. 

Fentanyl is far more dangerous when paired with various street drugs than standard street drugs because it is a synthetic opioid with a potency that’s 80-100 times that of morphine. Fentanyl was created as a pain reliever for cancer patients but has been frequently diverted for misuse due to its opioid effects. Fentanyl may be mixed with heroin to make it stronger or disguised as highly potent heroin. Many users mistakenly assume they are buying heroin when buying fentanyl, which often leads to overdose fatalities. Like other narcotics, Fentanyl has the usual Euphoria effect on people who take it, which slowly weans away and eventually leads to pain and extreme fatalities. While it is a prescription-based opioid, officials in Boulder believe the current tainted drugs spreading have originated in illegal manufacturing sites in Mexico. 

In early February, Fentanyl was discovered in Boulder in Xanax and Oxycodone 30 mg pills and has taken several lives since then. In addition to the increase in drug abuse over the past year, the influx of tainted pills has created what we now call the “Pill Epidemic,” an epidemic that came along right as we started to get over the COVID-19 pandemic, an epidemic that includes a 143% increase of hospital admissions related to opioid overdoses.

What to do in an Overdose:

Most people are oblivious to the contents of the illegal drugs; however noticing the signs of overdose can save lives. According to the SAFE project, these include “shallow breathing, making snoring or gurgling sounds, blue or gray skin color, dark lips and fingernails, inability to talk, disorientation, pinpoint pupils, decreased level of consciousness, can’t be woken up,” and “no response to stimuli.” The first step is to dial 911 if anyone is experiencing these symptoms, a step many do not take because they are either underage, consuming illegal narcotics, or unsure if they will be safe. Under the Good Samaritan Law, however, you will be provided with “immunity from arrest, charge, or prosecution for drug possession or paraphernalia when individuals who are experiencing or witnessing an overdose summon emergency services” if you call in the overdose. It is a good idea to also carry Narcan (Naloxone). This opioid overdose reversal medication can be injected into the muscle, under the skin, or veins or administered as a nasal spray. Administer as many doses as you can in your efforts to resuscitate someone. In addition to these, administer CPR if you are qualified, check if they are responsive and try to keep them awake and breathing if they are, and most importantly, do not leave their side. These are ways you can protect yourself and others in the unfortunate chance of an opioid overdose.